Winter Storm, Northwest Providence
- When
- December 26, 3:00 PM EST to December 27, 8:00 AM EST
- Where
- Northwest Providence forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
A powerful winter storm brought heavy snow and strong winds to Rhode Island. Snowfall totals of 6 to 10 inches were widely observed throughout the state, along with winds gusting as high as 50 mph along the south coast.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A powerful winter storm brought heavy snow and strong winds to Rhode Island. Snowfall totals of 6 to 10 inches were widely observed throughout the state, along with winds gusting as high as 50 mph along the south coast. There were dozens of reports of accidents due to the combination of slick roads and poor visibility. Officially, the snowfall total at T.F. Green State Airport in Warwick was 7.0 inches. Other snowfall totals, as reported by trained spotters, included 10 inches in Portsmouth; 9 inches in Little Compton, South Kingstown, and Cumberland; 8 inches in North Kingstown, Tiverton, Bristol, Cranston, downtown Providence, and Woonsocket; and 7 inches in Hope Valley, Barrington, Burrillville, and North Foster.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 26, 11:40 AM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1140 AM EST SUN DEC 26 2004
DISCUSSION...
.NEAR TERM...
PREVIOUS FORECAST FOR THIS AFTERNOON LOOKS ON TARGET. PLACES ACROSS
EASTERN MASSACHUSETTS HAVE ALREADY RECEIVED BETWEEN 2 AND 4 INCHES
OF SNOW FROM THE MORNING OCEAN EFFECT SNOW SHOWERS.
THEREFORE...INCREASED THE TOTAL PRECIPITATION AMOUNTS ALONG THE EAST
COAST BY AN INCH FROM WHAT WAS PREVIOUSLY FORECAST. NO OTHER MAJOR
MODIFICATIONS MADE TO THE AFTERNOON FORECAST. PLEASE SEE PREVIOUS
FORECAST BELOW FOR MORE DETAILS.
&&
PREVIOUS DISCUSSION...
.NEAR TERM UPDATE...
HAVE UPDATED EASTERN MA AND NORTHERN RI ZONES TO ADD AMOUNTS FOR
TODAY. TOOK OUT THE MENTION OF LIGHT SNOW SHOWERS SINCE A FEW
BANDS COULD PRODUCE A PERIOD OF MODERATE SNOW TODAY. ALONG EAST
COASTAL MA...INDICATED 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. AMOUNTS COULD VARY WIDELY DEPENDING UPON WHERE SNOW BANDS
ARE MORE PERSISTENT.
.SHORT TERM (TODAY AND TONIGHT)...
HAVE GONE WITH A WINTER STORM WARNING FOR MUCH OF EASTERN
MASSACHUSETTS AND NORTHERN RHODE ISLAND. A SNOW ADVISORY FOR AREAS
FROM NASHUA TO FITCHBURG TO SPRINGFIELD AND ALL OF NORTHERN CT.
ALSO...WINTER WEATHER ADVISORY FOR SE MA AND SOUTHERN RI WHERE MAY
HAVE SOME RAIN MIXED FOR A TIME. WIND ADVISORY ALONG THE MA E COAST
AND FOR BLUE HILL.
SNOW SHOWERS HAVE ALREADY CAUSED 1/2 TO 1 INCH OF ACCUMULATION FROM
CAPE ANN TO THE SOUTH SHORE OF BOSTON. THEY CONTINUE TO CONSOLIDATE
OFF OF THE NEW HAMPSHIRE COAST AND MOVE SW TOWARD NORTHEAST MA.
LOOKS LIKE THERE COULD BE SIGNIFICANT SNOW SHOWER ACTIVITY THERE IN
THE NEXT FEW HOURS.
A STRONG COASTAL FRONT APPEARS TO BE SETTING UP ALREADY. DURING THE
PAST HOUR THE WIND WENT TO ESE AT NANTUCKET AND THE TEMPERATURE IS
UP TO 37 DEGREES THERE WITH JUST PLAIN RAIN. SURFACE WINDS ARE DUE
NORTH ALONG THE IMMEDIATE COAST OF NE MA BUT THE BUOYS ARE
NE...HENCE SOME MORE CONVERGENCE. ETA HAD THE CAPE ANN AREA PEGGED
FOR A STRONG MOISTURE CONVERGENCE YESTERDAY...JUST WAS ABOUT 3 TO 6
HOURS TOO EARLY.
TWO OTHER PLAYERS FOR OUR WEATHER. ONE IS AN UPPER LEVEL
DISTURBANCE WORKING ITS WAY EASTWARD ACROSS THE AREA TONIGHT WHICH
MAY CAUSE A COUPLE OF INCHES. THE SECOND IS A MAJOR STORM SYSTEM
NOW OVER THE FLORIDA PENINSULA WHICH WILL BE INTENSIFYING WELL OFF
THE NORTH CAROLINA COAST THIS EVENING AND MOVING ABOUT 300 MILES
EAST OF CAPE COD BY MONDAY MORNING. THE NORTHWEST PORTION OF THE
PRECIPITATION SHIELD FROM THIS WILL BE MOVING ACROSS THE AREA LATE
THIS AFTERNOON AND TONIGHT...WITH HEAVIEST AMOUNTS ON CAPE COD AND
THE ISLANDS. AFTER ABOUT 03Z THE TEMPERATURES ARE CERTAINLY COLD
ENOUGH EVEN ON NANTUCKET FOR ALL SNOW...THE KEY WILL BE HOW MUCH
PRECIPITATION IS LEFT.
THE BEST CALL RIGHT NOW IS FOR 4 TO 8 INCHES IN THE WARNING
AREA...WHICH INCLUDES LOWELL...BOSTON...CAPE ANN...FOXBORO...
WORCESTER...PROVIDENCE...TAUNTON...AND PLYMOUTH. 3 TO 6 INCHES IS
FORECAST FOR CAPE COD AND THE ISLANDS AND FOR SOUTHERN RHODE
ISLAND. 2 TO 4 INCHES IS FORECAST FOR THE HARTFORD/SPRINGFIELD
AREAS AND 3 TO 5 INCHES FOR NORTHERN WORCESTER COUNTY AND
HILLSBOROUGH COUNTY IN NH. 1 TO 3 INCHES IN FAR NW MA AND CHESHIRE
COUNTY NH.
CAUTION...SNOWFALL AMOUNTS WILL BE HIGHLY DEPENDENT UPON OCEAN
EFFECT BANDS WHICH ARE NOTORIOUSLY HARD TO PINPOINT. THUS...THE
POTENTIAL EXISTS FOR SIGNIFICANTLY HIGHER LOCALIZED AMOUNTS...YOU
SHOULD STAY TUNED TO THE LATEST FORECASTS AND DISCUSSIONS THROUGHOUT
THE DAY.
WINDS ARE FORECAST TO INCREASE TO STORM FORCE OVER THE OUTER WATERS
EAST OF THE CAPE AND NANTUCKET. WIND GUSTS TO 50 MPH ARE POSSIBLE
ON THE CAPE AND ISLANDS TONIGHT AND TO 35-40 MPH OVER THE REST OF
COASTAL MASSACHUSETTS. A WIND ADVISORY HAS BEEN ISSUED FOR THESE
AREAS. THE WIND WILL CAUSE SUBSTANTIAL BLOWING AND DRIFTING OF ANY
SNOW. THE RAIN/SNOW SITUATION ON NANTUCKET AND FAR SE MA IS THE
REASON WHY NEAR BLIZZARD CONDITIONS HAVE NOT BEEN STRESSED TO THIS
POINT...IN ADDITION TO THE FACT THAT OMEGA FIELDS SHOW THAT MOST
LIFT IS IN THE LOWEST LAYERS OF THE ATMOSPHERE (WHICH MAY MEAN THAT
THE INTENSITY OF THE SNOWFALL MAY NOT BE AS STRONG). A BLIZZARD
WOULD NEED TO HAVE SUSTAINED WINDS OR FREQUENT GUSTS TO 35 MPH AND
VISIBILITIES BELOW 1/4 MILE FOR A MINIMUM OF 3 CONSECUTIVE HOURS.
THE STORM MOVES OUT EARLY MONDAY AND SNOWFALL SHOULD RAPIDLY END BY
MID MORNING. HOWEVER...OCEAN EFFECT SNOW SHOWERS MAY PERSIST ON THE
CAPE AND ISLANDS INTO THE AFTERNOON.
&&
.LONG TERM (MONDAY THROUGH SATURDAY)...
OVERALL DID NOT MAKE MANY CHANGES TO THE LONG TERM GRIDS...AS THE
MAIN FOCUS IS ON THE CURRENT STORM EVENT. MADE SOME MODIFICATIONS
TO MONDAY NIGHT TEMPERATURES...DOWN A FEW DEGREES DUE TO EXPECTED
SNOWPACK. OTHERWISE REMAINDER OF TIME FRAME APPEARS TO BE IN GOOD
COLLABORATION.
&&
.AVIATION...
GENERALLY HAVE MVFR CIG CONDITIONS WITH SCATTERED SNOW SHOWERS AND
1-3 MILE VISIBILITIES THIS MORNING...RAIN ON NANTUCKET. CONDITIONS
WILL DETERIORATE TO IFR CONDITIONS WITH VISIBILITY REDUCED TO BELOW
1 MILE IN STEADY SNOW AFTER 18-22Z. TONIGHT THERE WILL BE STRONG
WINDS FROM THE NE AT 30-40 KNOTS ALONG THE COAST ALONG WITH LOW IFR
CIGS AND VSBYS IN SNOW.
&&
.MARINE...
IN THE SHORT TERM...WILL HOIST STORM WARNINGS FOR THE SE OUTER
WATERS AND GALES CONTINUING ELSEWHERE.
LONGER TERM...GALE CONDITIONS SUBSIDE MONDAY...BUT THE EFFECTS OF
THE COASTAL STORM SHOULD LINGER INTO TUESDAY AT LEAST IN THE FORM OF
ROUGH SEAS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...SNOW ADVISORY CTZ002>004
MA...WINTER STORM WARNING MAZ005>007-12>19
...SNOW ADVISORY MAZ004-011-020-021-026
...WINTER WEATHER ADVISORY MAZ022>024
...WIND ADVISORY MAZ007-015-016-019-022>024
NH...SNOW ADVISORY NHZ012-015
RI...WINTER STORM WARNING RIZ001-002
...SNOW ADVISORY RIZ003>008
MARINE...STORM WARNING SE OUTER WATERS ANZ254
...GALE WARNING ALL OTHER WATERS.
&&
NEAR TERM UPDATE...TLM
PREVIOUS DISCUSSION...THOMPSON/FIELD/STRAUSSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 646 AM EST SUN DEC 26 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-271146- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 646 AM EST SUN DEC 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... A WINTER STORM WARNING HAS BEEN POSTED THROUGH MONDAY MORNING FOR MUCH OF EASTERN MASSACHUSETTS AND THE NORTHERN HALF OF RHODE ISLAND AS WELL AS SOUTHERN WORCESTER COUNTY MASSACHUSETTS. THIS INCLUDES THE GREATER BOSTON...PROVIDENCE AND WORCESTER AREAS. SNOW ACCUMULATIONS OF FOUR TO EIGHT INCHES ARE EXPECTED BY MONDAY MORNING. LOCALLY HIGHER AMOUNTS UP TO ONE FOOT MAY OCCUR DUE TO SNOW BANDS WHICH FORM ALONG A DEVELOPING COASTAL FRONT THIS AFTERNOON AND EVENING. A SNOW ADVISORY HAS BEEN ISSUED THROUGH MONDAY MORNING FOR SOUTHERN RHODE ISLAND AND SOUTH COASTAL MASSACHUSETTS. THIS INCLUDES WESTERLY...NEWPORT....BLOCK ISLAND...NEW BEDFORD AND FALL RIVER. SNOW ACCUMULATIONS OF THREE TO SIX INCHES ARE EXPECTED BY MONDAY MORNING. SNOW MAY MIX WITH RAIN THIS AFTERNOON AND EARLY EVENING ON BLOCK ISLAND. SNOWFALL AMOUNTS MAY NEED TO BE ADJUSTED UPWARDS DEPENDING ON THE EXACT TRACK OF THE DEVELOPING COASTAL STORM. A SNOW ADVISORY HAS BEEN ISSUED FOR NORTHERN CONNECTICUT... SOUTHWESTERN MASSACHUSETTS...NORTHERN WORCESTER COUNTY AND PORTIONS OF SOUTHWESTERN NEW HAMPSHIRE. THIS INCLUDES THE GREATER HARTFORD...GREATER SPRINGFIELD AND MANCHESTER NEW HAMPSHIRE AREAS. SNOW ACCUMULATIONS FROM 2 TO 4 INCHES ARE EXPECTED FROM HARTFORD TO SPRINGFIELD...AND 3 TO 5 INCHES ACROSS THE NORTHERN WORCESTER HILLS TO THE GREATER MANCHESTER NEW HAMPSHIRE AREA. A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR CAPE COD...MARTHAS VINEYARD AND NANTUCKET THROUGH MONDAY MORNING. SNOW ACCUMULATIONS OF THREE TO SIX INCHES ARE EXPECTED BY MONDAY MORNING. A MIXTURE OF RAIN AND WET SNOW IS EXPECTED ACROSS PORTIONS OF CAPE COD... NANTUCKET AND MARTHAS VINEYARD THROUGH THIS EVENING. MIXED RAIN AND SNOW IS EXPECTED TO CHANGE TO ALL SNOW OVERNIGHT...AS WINDS SHIFT FROM NORTHEAST TO A COLDER NORTHERLY DIRECTION. SNOWFALL AMOUNTS MAY NEED TO BE ADJUSTED UPWARDS DEPENDING ON THE EXACT TRACK OF A DEVELOPING COASTAL SYSTEM. SNOW WILL TAPER TO SNOW SHOWERS BY MIDDAY MONDAY. A WIND ADVISORY HAS BEEN POSTED ALONG MUCH OF EAST COASTAL MASSACHUSETTS FOR TONIGHT. THIS INCLUDES COASTAL LOCATIONS FROM NEWBURYPORT TO BOSTON...THE BLUE HILLS TO PLYMOUTH...SOUTHWARD TO CAPE COD...MARTHAS VINEYARD AND NANTUCKET. NORTHEAST WINDS WILL SHIFT TO THE NORTH TONIGHT AND INCREASE TO 25 TO 35 MPH WITH GUSTS BETWEEN 45 AND 55 MPH. WIDELY SCATTERED POWER OUTAGES AND TREE LIMB DAMAGE MAY OCCUR DUE TO THE STRONG WINDS. THE COMBINATION OF STRONG GUSTY WINDS AND FALLING SNOW MAY BRING BRIEF WHITEOUT CONDITIONS TO PORTIONS OF EASTERN MASSACHUSETTS TONIGHT. ASTRONOMICAL TIDES ARE EXPECTED TO BE LOW TONIGHT. HOWEVER...THE COMBINATION OF WAVES APPROACHING 18 FEET ACROSS THE OFFSHORE WATERS AND THE TIMING OF HIGH TIDE MAY BRING SOME MINOR SPLASHOVER AND BEACH EROSION ACROSS EASTERN MASSACHUSETTS...ESPECIALLY OUTER CAPE COD TONIGHT. GALE WARNINGS HAVE BEEN POSTED FOR ALL THE COASTAL WATERS...EXCEPT STORM WARNINGS HAVE BEEN ISSUED FOR THE OUTER SOUTHEASTERN WATERS MAINLY EAST OF CHATHAM AND NANTUCKET. .DAY TWO THROUGH SEVEN (MONDAY THROUGH SUNDAY)... SNOW SHOWERS WILL TAPER OFF TO FLURRIES MONDAY. A GALE WARNING WILL REMAIN IN EFFECT ACROSS THE OFFSHORE WATERS. WINDS AND SEAS WILL SUBSIDE MONDAY NIGHT AND TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED BEYOND MONDAY AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS AND AMATEUR RADIO OPERATORS ARE REQUESTED TO REMAIN INFORMED ON THIS DEVELOPING WEATHER SITUATION. ACTIVATION MAY BE REQUESTED THIS AFTERNOON. PLEASE REPORT ANY SNOW ACCUMULATIONS OF 2 INCHES OR MORE...AS WELL AS ANY REPORTS OF STRONG WIND GUSTS OVER 45 MPH...POWER OUTAGES OR WIND DAMAGE TONIGHT. STRAUSS
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2004Every state in 2004This day in weather historyWarnings in Rhode Island, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430426, 5430427, 5430428, 5430429, 5430430, 5430431, 5430432.